Dietary supplements can be hard to swallow
Harvard Health Letter
A study in The New England Journal of Medicine casts light on a little-known hazard associated with America’s multibillion-dollar dietary supplement habit: difficulty swallowing among older people who take vitamin and mineral supplements — particularly calcium supplements.
Using a decade of records from 63 hospitals, researchers with the CDC and FDA estimated that 23,000 Americans end up in the emergency room because of bad reactions to dietary supplements. This includes herbal supplements and those containing vitamins, minerals, and other nutrients (such as amino acids).
Among people 65 and older, choking and swallowing difficulties accounted for 38 percent of emergency room visits associated with dietary supplements. Calcium supplements are common offenders, which is not surprising given the “horse pill” jumbo-sized form they often come in.
In the case of iron and potassium pills, the more likely problems were nausea, vomiting, and stomach pain. Many people also complained of mild to moderate allergic reactions to vitamin and mineral supplements, possibly because of ingredients added to hold the pills together.
Older people often take vitamin and mineral supplements for good reasons, but it’s important to take only the recommended doses and to ingest the pills one at a time and with lots of water. It may also help to take large pills with a little applesauce or pudding. If your pharmacist says it’s OK, you might be able to split some tablets into two pieces for easier swallowing.
(C) 2015. PRESIDENT AND FELLOWS OF HARVARD COLLGE. ALL RIGHTS RESERVED. DISTRIBUTED BY TRIBUNE CONTENT AGENCY, LLC.
By Sharon Palmer, R.D.N. Shift your focus from the calories label to the ingredients label, and
What Doctors Know Source: U.S. Centers for Disease Control and Prevention Pneumonia puts thousands of young children
DEAR MAYO CLINIC: I recently heard about cartilage being used in knee joints. Last summer
Source: University of Alabama at Birmingham whatdoctorsknow.com Untreated high blood pressure, or hypertension, wreaks havoc on the
The Medicine Cabinet - Ask the Harvard Experts By Howard LeWine, M.D. Q: I have anemia and